Is it safe to get the Corona Virus (COVID-19) vaccine with PMR?

Posted by ncgal @ncgal, Nov 19, 2020

Just wondering if anyone has found out if it is okay to get the corona virus vaccine once it comes out. I'm 78, so past the 65+ age for early vaccinations, plus having the autoimmune diagnosis. I don't see my rheumatologist for another two months but guess I'll call him to find out if t comes to that. Just thought I'd see if anyone else has found out. I had no problem with the flu shot.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

@vernl

Two years ago Flu Shot gave me PMR. Took 6 months to recover. I'm scheduled to take COVID Vaccine shot this Friday. Will keep this group posted on what happens.

Jump to this post

Thank you for replying. I feel I got PMR the same way . When you say it took you 6 months to recover has it totally gone away and you don’t take any meds for it any more

REPLY

Thanks for sharing. Hoping your experience continues to go well.

REPLY
@kristem2020

Thank you for replying. I feel I got PMR the same way . When you say it took you 6 months to recover has it totally gone away and you don’t take any meds for it any more

Jump to this post

Yes…gone. Took the steroids few month. Tapered down. Finally moved to 3 aspirin a day. After 6 most, now take nothing. All good.

REPLY
@vernl

Yes…gone. Took the steroids few month. Tapered down. Finally moved to 3 aspirin a day. After 6 most, now take nothing. All good.

Jump to this post

I took the Moderna COVID shot this AM. No effects noted yet. Will post any side effects.

REPLY

Thank-you! My specialist is leaning toward me going off my meds for two weeks after getting the vaccine, but your information would be very helpful!

REPLY
@kimh

Thank-you! My specialist is leaning toward me going off my meds for two weeks after getting the vaccine, but your information would be very helpful!

Jump to this post

I take my Actemra injection every 2 weeks. My Covid immunization is going to be on January 24 here at my seniors' residence.
My rheumatologist advised me to take my January 19 Actemra injection, have the Covid shot on January 24, then SKIP the February 2 Actemra injection, and take my February 16 Actemra injection, that being at the usual 2-week interval.
Apparently, if the Actemra (or Prednisone too, I believe) is taken too soon after the Covid vaccine, it will weaken the vaccine's effectiveness to only 80-85%, rather than the usual 95%.
I strongly suggest each of us should check with our specialists. Each case is unique.

REPLY

Good information. Thank you.

REPLY

All good here. I stopped the prednisone (only 2.5mg) and the 400 mgs of hydroxychloroquine on Jan. 6, the night before my first Pfizer shot. NO SYMPTOMS of PMR have returned!. As someone else on this chain mentioned, if they do I will go for Tylenol for arthritis pain, 8 hour release. Stay safe and healthy!

REPLY

I had the first vaccine about a week ago. I am 56 and was able to get in with the law enforcement group (support personnel). I checked with my rheumatologist by phone and she said it was ok (I am on 5mg steroids per day). About 8 hours after shot, I developed severe chills, fever, nausea, & headache. The next morning my temp went up to 103.6 because my Tylenol wore off during the night. I was sick for about 2 days. On day 5 I developed redness & itching at injection site (started about size of quarter went to about 4 quarters in size), that lasted a few days. I saw my rheumatologist yesterday and she was ok with the side effects and said to get the second shot. I’m scared and not sure what I will do – I hear the second shot is worse. By the way all of my co-workers only had a sore arm. I had covid in July and am hoping my body thinks the first shot was really the second.

REPLY
@layla7511

I had the first vaccine about a week ago. I am 56 and was able to get in with the law enforcement group (support personnel). I checked with my rheumatologist by phone and she said it was ok (I am on 5mg steroids per day). About 8 hours after shot, I developed severe chills, fever, nausea, & headache. The next morning my temp went up to 103.6 because my Tylenol wore off during the night. I was sick for about 2 days. On day 5 I developed redness & itching at injection site (started about size of quarter went to about 4 quarters in size), that lasted a few days. I saw my rheumatologist yesterday and she was ok with the side effects and said to get the second shot. I’m scared and not sure what I will do – I hear the second shot is worse. By the way all of my co-workers only had a sore arm. I had covid in July and am hoping my body thinks the first shot was really the second.

Jump to this post

@layla7511– That must have been terrible.103.6 fever for anyone is high. The last time I had that high of a fever I wound up in the hospital. Have you spoken to your PCP too? If you do decide to get the second dose, if I were you I'd load up on Tylenol, I take 2 extra-strength tablets about every 5-6 hours and keep some anti-inflammatory ointment at hand.

REPLY
Please sign in or register to post a reply.